chronic bronchitis. Although this study group may not have been representative of the entire cohort of veterans with exposure to sulfur mustard, the findings strongly suggest an elevated risk of chronic bronchitis associated with combat exposure.
Iran-Iraq War. There are several more recent reports of chronic respiratory effects among people with combat exposure in the Iran-Iraq war. Hosseini and colleagues described 61 victims of sulfur mustard injury, between the ages of 15 and 30, seen two to four weeks following exposure (Hosseini et al., 1989). Twenty-one of these patients were followed for 15 months with spirometry and X-rays. The symptomatic profile of the patients indicated that all 61 had cough, 75 percent had sputum, and 62 percent experienced shortness of breath. An improvement in symptoms during follow-up was observed for one subject. Only 20 percent appeared to have "normal" patterns of pulmonary function, defined as predicted FVC and FEV1/FVC values greater than 80 percent. The FVC was less than this for 71 percent of those followed, and the FEV1/FVC was below this figure in 52 percent of the cases. The authors were unable to explain this observed inconsistent pattern of abnormalities. In another report of survivors of the Iran-Iraq conflict, Somani and Babu (1989) described delayed effects, present two years after the exposure, which included chronic bronchitis and recurrent pneumonia.
In summary, the literature on the longer-term respiratory effects of acute combat exposures suggests the presence of significant chronic lung disease of both an obstructive and a restrictive nature. Yet, most of these studies were based on individuals who had sustained an initial acute injury with documented symptomatology. There is no direct examination of whether such chronic effects can occur in the absence of an observable acute response.
A variety of chemicals, including antitumor drugs with similarities to sulfur mustard, are known to damage lung tissue following systemic administration. Table 7-2 is a listing of antitumor drugs for which there is good evidence of pulmonary toxicity, particularly pulmonary fibrosis, following their administration in patients (Muggia, 1983; Rosenow et al., 1985; Smith and Walker, 1990; Weiss and Muggia, 1980). Although five of these drugs are alkylating agents (as is sulfur mustard), the alkylating agents nitrogen mustard and thio TEPA have not been reported to produce pulmonary fibrosis (Weiss and Muggia, 1980). Thus, the question of pulmonary effects following absorption of sulfur mustard, or